Medications that cause hearing loss and other side effects.

Medications that damage your ears are remarkably common. From tinnitus medicines that stop your ears from ringing to drugs that may cause loss of hearing, here’s some information on medicines that affect your hearing for better or for worse.

Your Ears Can be Affected by Drugs

The United States accounts for almost half of the $500 billion dollar pharmaceutical market. Are you buying over the counter medications? Or perhaps your doctor has prescribed you with some kind of medication. All medications carry risk, and even though side effects and risks may be mentioned in the paperwork, people usually don’t think they’ll be affected. So it’s worthwhile to mention that some medications raise the risk of having loss of hearing. A few medications can, on the plus side, help your hearing, like tinnitus treatment. But which of these will be an issue for your ears? And what to do if a doctor prescribes medications that cause hearing loss? A little knowledge on the subject can really help.

1. Your Ears Can be Hurt by Over-The-Counter Pain Relievers

The fact that such an ordinary thing could cause hearing loss. How regularly loss of hearing occurred in people who were using many different painkillers was studied by researchers. There are a few studies of both men and women that emphasize this connection. A collaborative study among Harvard, Brigham Young and Women’s Hospital uncovered something shocking. Ongoing, daily use of over-the-counter painkillers impairs hearing. 2 or more times per week is described as regular use. You commonly see this regularity in people who suffer with chronic pain. Taking too much aspirin at once can result in temporary hearing loss, which may become permanent over time. Naproxen, ibuprofen and acetaminophen are the biggest offenders. But you might be shocked to find the one with the strongest link. The culprit was acetaminophen. For men under the age of 50 there’s almost double the risk of hearing loss if they were using this drug to treat chronic pain. Just for the record, prescription painkillers aren’t any better. Hearing loss may be caused by the following:

  • Fentinol
  • Oxycodone
  • Methadone

The specific cause of the loss of hearing is unclear. These drugs may reduce blood flow to your sensitive inner ear, which over time would destroy nerves that pick up sound. That’s the reason why loss of hearing may be the consequence of sustained use of these medications.

2. Some Antibiotics Are Ototoxic

If your not allergic, most antibiotics should be relatively safe if used as directed. But certain types of antibiotic might increase the risk of hearing loss: Aminoglycoside. Human studies haven’t yet yielded solid data because they are in their initial stages. But there certainly seem to be some individuals who have developed loss of hearing after taking these drugs. It’s persuading enough to recognize the results of the animal tests. The medical community believes there may be something to be concerned about. Each time mice are fed these antibiotics, they eventually lose their hearing. Aminoglycoside antibiotics are frequently used to treat:

  • Bacterial meningitis
  • Some other respiratory diseases
  • Cystic fibrosis
  • Tuberculosis (TB)

More prolonged conditions are treated over a longer time period with these. Pneumonia and children’s ear infection were, until very recently, widely treated with Neomycin. Alternate options are now being prescribed by doctors because of concerns about side effects. More investigation is needed to determine why certain antibiotics may contribute to hearing loss. It seems that permanent damage could be caused when these drugs create inflammation of the inner ear.

3. How Your Ears Are Impacted by Quinine

Have you ever had a gin and tonic? If so, you’ve had quinine. Quinine is the key ingredient that creates the bitterness in tonic and is sometimes used to treat people with restless leg syndrome or malaria. While research that studies the correlation between quinine use and hearing loss aren’t that well-known. Reversible hearing loss has been observed in certain malaria patients.

4. Chemo Drugs Could Harm Your Hearing

You understand that there will be side effects when you go through chemo. Doctors are loading the body with toxins in an effort to eliminate cancer cells. These toxins can’t usually tell the difference between healthy cells and cancer. These drugs are being examined:

  • Cisplatin commonly known as Platinol
  • Bleomycin commonly known as Blenoxane
  • Carboplatin commonly known as Paraplatin

Regrettably, chemo-induced hearing loss is a crucial trade off when battling cancer. You might want to talk with your hearing care expert about tracking your hearing while you’re going through cancer treatments. Or you may want to look into whether there are any recommendations we can make that can help in your individual circumstance.

5. Hearing Loss And Loop Diuretics

You could be using diuretics to help regulate the balance of fluids in your body. As with any attempt to manage something with medication, you can go too far in one direction, which can dehydrate the body. This can cause salt vs water ratios to become too high in the body, causing inflammation. Even though it’s usually temporary, this can cause hearing loss. But if the imbalance is allowed to go on or keeps happening, hearing loss could be irreversible. The drugs listed in this article are ototoxic and if used with loop diuretics could worsen long term loss of hearing. Lasix is the most well known loop diuretic, so if you have been prescribed this drug, you should consult your doctor regarding any side effects that may occur when combined with other drugs you’re taking.

What Can Do If You’re Using Medications That Could Cause Hearing Loss

You need to talk to your doctor before you stop using any medications they have prescribed. Note all of the drugs you use and then talk to your doctor. If your doctor has put you on one or more of these drugs that lead to hearing loss, ask if there might be alternatives that may reduce risk. You can also reduce your dependence on medications with certain lifestyle changes. You can get on a healthier path, in some situations, with small modifications to your diet and some exercise. Your immune system can be improved while pain and water retention can also be minimized with these changes. If you are currently or have ever used these ototoxic drugs, you need to make an appointment to get your hearing examined as soon as possible. It can be hard to notice hearing loss at first because it advances very slowly. But make no mistake: you might not realize the ways in which it can affect your health and happiness, and recognizing it early gives you more possibilities for treatment.

Call Now
Find Location